BIROn - Birkbeck Institutional Research Online

    Decompositions into spanning rainbow structures

    Montgomery, R. and Pokrovskiy, Alexey and Sudakov, B. (2019) Decompositions into spanning rainbow structures. Proceedings of the London Mathematical Society 119 (4), pp. 899-959. ISSN 0024-6115.

    [img]
    Preview
    Text
    1805.07564.pdf - Author's Accepted Manuscript

    Download (877kB) | Preview

    Abstract

    A subgraph of an edge-coloured graph is called rainbow if all its edges have distinct colours. The study of rainbow subgraphs goes back more than two hundred years to the work of Euler on Latin squares and has been the focus of extensive research ever since. Euler posed a problem equivalent to finding properly n-edge-coloured complete bipartite graphs Kn,n which can be decomposed into rainbow perfect matchings. While there are proper edge-colourings of Kn,n without even a single rainbow perfect matching, the theme of this paper is to show that with some very weak additional constraints one can find many disjoint rainbow perfect matchings. In particular, we prove that if some fraction of the colour classes have at most (1−o(1))n edges then one can nearly-decompose the edges of Kn,n into edge-disjoint perfect rainbow matchings. As an application of this, we establish in a very strong form a conjecture of Akbari and Alipour and asymptotically prove a conjecture of Barat and Nagy. Both these conjectures concern rainbow perfect matchings in edge-colourings of Kn,n with quadratically many colours. Using our techniques, we also prove a number of results on near-decompositions of graphs into other rainbow structures like Hamiltonian cycles and spanning trees. Most notably, we prove that any properly coloured complete graph can be nearly-decomposed into spanning rainbow trees. This asymptotically proves the Brualdi-Hollingsworth and Kaneko-Kano-Suzuki conjectures which predict that a perfect decomposition should exist under the same assumptions.

    Metadata

    Item Type: Article
    Additional Information: This is the accepted version of the article, which has been published in final form at the link above.
    School: Birkbeck Schools and Departments > School of Business, Economics & Informatics > Economics, Mathematics and Statistics
    Depositing User: Alexey Pokrovskiy
    Date Deposited: 15 May 2019 11:42
    Last Modified: 01 Aug 2019 06:03
    URI: http://eprints.bbk.ac.uk/id/eprint/27540

    Statistics

    Downloads
    Activity Overview
    94Downloads
    44Hits

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item